Sunday, February 24, 2013

Take the Pill!!

I've written about the dieting failures of the last few weeks, but still have not been able to get re-motivated and re-committed. I feel like this week will be better. I want to talk a little bit today about the mental illness that runs through my family, and how just being lazy can affect me.

I always like to say that I'm the sane one in the family. I used to only take a 10mg dose of an anti-depressant, but over the years that has increased to 40mg. It actually does lots of good things for me I forget about until I forget about taking the medicine. No, I'm not suicidal or violent, in fact I could pass as reasonably functioning, but I'm not really myself. Here is the story.

I'm not exactly sure what problems my younger sister has, but she has been treated for bi-polar disorder. She occasionally goes off her medicine and ends up in some scary situations. My youngest sister began having panic attacks and depressive episodes in high school. She has been taking an anti-depressant of some kind since then. Her medicine has changed from time to time as she's gotten older and her insurance plans have changed. (Yes, the good ole insurance companies get to tell you what they think is best.) She has three children and had to stop taking her medicine each time. She was a basket case by the time she delivered.

My Mom finally started treating her mental illness about 20 years later than she needed to. I would guess for several reasons. The medicine used to be pretty nasty and have lots of side effects, talking about mental illness was taboo, and she drank. When she stopped drinking, she finally realized what a mess she was and got some treatment and medicine.

Meanwhile, as this is happening, I'm getting sober, finishing college, marrying, building a family and all around doing the things I think I'm supposed to. Then I faced several personal tragedies and stresses in a short period of time.I February of 2006 I had been married just two year when our house burned beyond repair and we lost essentially everything. Thankfully, we were fully covered and able to build back our house and acquire everything we needed and more. However, while we were recovery from that, my Grandmother, whom I was extremely close to, was diagnosed with cancer and died just weeks before we closed on the new house in July of 2006.  There were many changes in the way the family that I had always known reacted and some damage was done to those relationships that have taken time to heal. My Mom and sister moved to town into her house (next door to mine) after her death, and almost a year to the day, my Mom died of cancer in August of 2007. I also received my biggest blessing ever, my sweet, beautiful baby boy, two months earlier than expected in January 2007. Life was nuts. My emotions were shot. My OB/Gyn started me on a small dose of an anti-depressant somewhere in all this and said I could try to go off of it any time I wanted.

Well, let me tell you, quitting those drugs is a new experience. The first time I really stopped taking them was in the Spring of 2011. four years is long enough to be crazy, right? However, doctors don't remember to tell the kinds of things that happen when you stop. The biggest issue is blood sugar levels. I was out of town when the blood sugar dropped happened. I actually snatched fruit out of my nephews hands to eat because I thought I was going to die. I totally bottomed out and remained shaky until I got home. My sister told me that's what happens when you quit. So I got home,a and went back on them and decided to wean myself off slowly. I did, without ill effects except for the raving lunatic I became. I was raging and Chris took Sunshine downstairs to get away from me. I could not believe he would do that! I really couldn't see clear enough to realize how I was acting. All that serotonin was firing in my brain, and I couldn't handle it. I swore I would never stop again.

At the beginning of this school year, I started feeling a little weird. I wasn't handling things well and had no real drive to do anything. I though maybe my medicine was too strong, so I quit it and after an irrational crying fit I went to the doctor and he doubled my dose. Jeesh, now I guess I'll be nuts forever.

This was several months ago, and except for a little PMS I've been fine. My medicine ran out last week and  kept meaning to get it filled, and just never got around to it. The funny thing is though, this time as I detoxed, I was in a marvelous mood. We watched a play on Thursday that I thought was hysterical! I had dinner with some friends and was live and animated, maybe too much. I fixed up my library saw kids all week and just enjoyed being with them. I just felt great. So this time, I hit manic instead of depressive. Lord help a crazy person. I enjoyed it.l Okay, now the connection with weight loss. I had no resentment or reason I didn't feel like sticking to my diet this week. I ate pretty healthy, but then would be starving and craving sugar.Also, I had a hard time with my daily constitution and had stomach bloating and pain all week. I had headaches, and by yesterday my blood sugar was totally bottoming out. Then it hit me, "you haven't taken your medicine in a week, dope! In Wal-Mart I had to eat a Reese cup and drink a bottle of water before I could even finish shopping. Because now, remember I'm on twice the medicine so the blood sugar things is worse. I squealed into the pharmacy 6 minutes before they closed and got my refill. I feel better today, well, my mood is more even keel, I do kind of miss that high. I haven't craved sugar as much and the bathroom hasn't been an issue.

All that to say, I think I'll do better this week on my diet, and Take the Pill!!


  1. This journey is a hard one, compounded by all you have faced in your life! I'm proud of you, friend.

  2. I just thought you were crazy. hehehe Just kidding, I love you SIL :)